South Dakota, 2018

Flood in South Dakota, May 1 to 14, 2018

May 1 to 14, 2018 · NWS ABR · 1 event in 1 county or zone

April snow melt flooding ended on the James River near Columbia by the middle of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

April snow melt flooding ended on the James River near Columbia by the middle of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1232 AM CDT Tue May 1 2018

.UPDATE...
Issued at 903 PM CDT Mon Apr 30 2018

Some showers/storms beginning to develop in and to the south of
our cwa this evening. Some strong/possibly severe storms may make
it up into our far southeast cwa from southeast SD yet before
midnight. Otherwise, have adjusted pops for tonight. Updated
forecast.

UPDATE Issued at 649 PM CDT Mon Apr 30 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 329 PM CDT Mon Apr 30 2018

Main challenge in the near term is the potential for shower and
thunderstorm development tonight. As of 19Z, a frontal boundary was
situated from just east of Aberdeen to around the Chamberlain area.
This front will continue to drift slowly eastward this evening, and
looks to become the focus for thunderstorm development, mainly
between 00Z and 06Z. Currently seeing about a +8C temperature at 700
mb, which is a fairly decent cap for this time of year, and this has
hindered precipitation development up to this point. Conditions will
become more favorable though this evening as the cap weakens. There
are some factors that favor the potential for severe weather, and a
few that do not. Positive factors:  The low level jet will
strengthen again this evening just off to the southeast of the CWA,
and the cap will weaken as the front moves through. Will also see
some upper support as shortwave energy rides up the east side of a
trough and across the region. Moisture is not overly abundant, but
there is some to work with. Lift looks to be maximized over the
southeastern CWA around 03Z. Negative factors: Instability will
diminish with the loss of daytime heating and the better bulk shear
looks to be post-frontal. ConsShort seems to have the best handle on
POPs based on current thinking. Large hail and gusty winds will be
the main threats with any storms that do manage to make it to severe
levels.

Tuesday looks quiet, but cooler, at this time as a nose of high
pressure drops over the area behind the exiting system. After a mild
night with lows in the 40s tonight, will see highs only in the mid
50s to lower 60s on Tuesday.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 329 PM CDT Mon Apr 30 2018

A long wave mid-level trough will persist over the southwest U.S.
through mid-week, after which a ridge will build in the western U.S.
forcing the trough to the northeast.  A resulting cold front will
swoop by mainly to the south of the region.  Some associated light
precipitation may occur Wednesday night into Thursday in the
southern CWA. Otherwise, conditions look mainly dry until the
weekend. Models are in disagreement over timing, but indicate a
shortwave passing through the region sometime Saturday afternoon to
Sunday night. Disagreement also exists with potential
precipitation intensity. Temperatures are expected to be around
average for during the forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1232 AM CDT Tue May 1 2018

Mainly VFR conditions are expected tonight and Tuesday with a few
short periods of MVFR stratus ceilings tonight and Tuesday
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...Telken
AVIATION...TDK
Hazardous weather outlook, Apr 30, 11:01 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1201 AM CDT Tue May 1 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020515-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
1201 AM CDT Tue May 1 2018 /1101 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
May 1, 12:00 AM CST to May 14, 2:30 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761297.